Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 59, NWS Flagstaff, AZ

July 23, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2017, 11:09 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 11:09 PM MST (06:09 UTC)
Expired
Jul 24, 2017, 2:00 AM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 12:45 AM MSTFLASH FLOOD1 Nw Rock Springs, AZNEARBY RIVER GAGE (AFRA3), SHOWED A RISE FROM 5.26 FEET TO 10.40 FEET IN 15 MINUTES. THIS REPRESENTS AN INCREASE OF 449 CFS TO 3,545 CFS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KFGZ 240609
FFWFGZ
AZC025-240900-
/O.NEW.KFGZ.FF.W.0059.170724T0609Z-170724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1109 PM MST SUN JUL 23 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 200 AM MST

* At 1103 PM MST, trained weather spotters reported Black Canyon 
  wash is running 3 to 4 feet deep over Maren Avenue. Water levels 
  rose around 930 pm. Water levels will continue to run high on the 
  Agua Fria River.

* Some locations that will experience flooding include...
  Rock Springs and Black Canyon City. 

This includes the following streams and drainages...Badger Spring
Wash...Silver Creek...Tank Creek...Antelope Creek...Squaw Creek...
Larry Creek...Agua Fria River...Black Canyon Creek...Bishop Creek...
Slate Creek and Black Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3409 11216 3411 11214 3414 11213 3421 11211
      3424 11210 3425 11206 3415 11208 3405 11211
      3405 11217

$$

TPS
1 follow-up statement
394 
WGUS75 KFGZ 240904
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
204 AM MST MON JUL 24 2017

AZC025-240911-
/O.EXP.KFGZ.FF.W.0059.000000T0000Z-170724T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
204 AM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

Downstream river gages indicate that waters are receding in the 
warned area, and flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3409 11216 3411 11214 3414 11213 3421 11211
      3424 11210 3425 11206 3415 11208 3405 11211
      3405 11217

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:48 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 9:48 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
948 PM MST Sun Jul 23 2017

.SYNOPSIS...A Flash Flood Watch continues across northern Arizona
through midnight. Heavy rainfall with flash flooding is possible
from stronger storms. Active monsoon conditions are expected to
continue Tuesday. A decrease in storm coverage should develop
starting Wednesday, especially across western and central
Arizona.

&&

.DISCUSSION...The flash flood watch covering the entire area
remains in effect through midnight. The bulk of the action this
evening has been over Yavapai County where a flash flood warning
remains in effect until 11:15pm tonight. Area creeks, streams and
rivers are running high and rises are currently being observed on
the Agua Fria River. This water could make it as far south as
Black Canyon City by late tonight. Otherwise, additional scattered
shower and thunderstorm activity is ongoing across a large
portion of the area. Latest model guidance indicates this will
likely continue through the overnight hours with an inverted
trough positioned to the south and west.

How widespread convection will be on Monday still remains in
question. Model soundings show a nearly saturated column which
would promote more in the way of cloud cover, cooler temperatures,
and light to moderate rainfall. However, overnight trends will
have to monitored as any breaks in the cloud cover and heating
would result in the development of more widespread storms across
northern Arizona on Monday. The next shift will fine-tune this
portion of the forecast for the morning package.

&&

.PREV DISCUSSION /249 PM MST/...A flash flood watch continues
for all of Apache, Coconino, Navajo, Yavapai, and northern Gila
Counties until midnight tonight. We have already issued several
Flash flood Warnings and Flood Advisories for southern Coconino
County. Storms have been very slow moving, and observed rainfall
has been over 1.5 inches with some of the stronger storms. Radar
indicates outflow boundaries are moving southward and westward
into northeast Yavapai county now, and an active period of weather
is expected there through mid evening.

For tonight and Monday...Progs continue to show an inverted
trough feature moving from southeast AZ through western AZ, with
abundant moisture persisting. Storms could persist into the
overnight tonight with the help of the feature. The storm steering
flow to switch from southeasterly tonight to southerly Monday. On
Monday, forecast soundings show a nearly saturated atmosphere
through a deep layer. Rain chances are high, but the amount of
cloud cover could act to hold down instability and decrease storm
intensity, rainfall rates and flash flood potential. Stay tuned as
this part of the forecast remains uncertain and could change.

Tuesday - the inverted trough is forecast to move north of the
state, with slightly lower precipitable water values over the
region. Looking for a more typical monsoon pattern, with scattered
afternoon storms moving SW to NE.

Wednesday & Thursday - models indicating a drier air mass and some
warming in the mid levels. Not expecting daytime storms to shut
down completely, but coverage should be isolated to scattered at
best.

Friday onward - high pressure forecast to shift to our north,
allowing for easterly flow and gradual moistening. Storm chances
return to typical monsoon levels.

&&

.AVIATION...For the 06Z package...A line of showers and
thunderstorms extending from Holbrook to Pinon are decreasing as
they move to the west-northwest. Light rain primarily west of I-17
and south of I-40 will continue into the early morning hours.
Scattered to numerous showers and a few thunderstorms will
develop again Monday after 18z-20z, with activity along the
Mogollon Rim extending from Flagstaff to the Grand Canyon and west
to the boarder. MVFR/IFR conditions in the stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect above normal storm activity and high relative
humidity through Monday. Slightly drier and more stable conditions
arrive Tuesday, bringing activity back down to normal levels.

Wednesday through Friday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier and warmer conditions near the surface will enhance the threat
for gusty outflow winds, associated with thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until midnight
MST tonight FOR AZZ004>018- 037>040.

&&

PUBLIC...TPS/DL
AVIATION...DB/TPS
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 23, 9:50 AM MST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
950 AM MST Sun Jul 23 2017

AZZ004>018-037>040-240415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
950 AM MST Sun Jul 23 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms this afternoon and evening. The steering flow aloft
will be weak, pushing storms slowly toward the west-northwest. A
few storms today will be capable of dropping 1 to 3 inch downpours
which could result in flash flooding. A Flash Flood Watch has been
issued for all of northern and central Arizona.

Higher instability along and south of the Mogollon Rim could also
produce a few strong to severe thunderstorms, with hail up to one
inch in diameter and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are likely Monday, a few possibly
producing heavy rainfall and localized flash flooding. A decrease
in storm coverage is expected midweek before increasing again by
Thursday or Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 23, 6:42 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
642 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     FLASH FLOOD      3 WNW CORDES JUNCTION   34.34N 112.16W
07/23/2017                   YAVAPAI            AZ   EMERGENCY MNGR

            WATER IS TWO FEET OVER THE SPRING LANE
            BRIDGE CROSSING BIG BUG CREEK.

&&

DLB
Local storm report, Jul 23, 7:06 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
706 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLASH FLOOD      3 NE POLAND JUNCTION    34.49N 112.24W
07/23/2017                   YAVAPAI            AZ   PUBLIC

            AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT TO
            4.12 FT (PEAK) IN ONE HOUR.

&&

DLB
Local storm report, Jul 23, 7:15 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
715 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      6 E YAVA                34.49N 112.79W
07/23/2017                   YAVAPAI            AZ   OFFICIAL NWS OBS

            VERDE RIVER NEAR CAMP VERDE ROSE FROM 4.01
            FT AT 345 PM MST TO 10.39 FT (PEAK) AT 445
            PM MST; ROSE FROM 6.25 FT TO 10 .39 FT IN
            THE LAST 15 MINUTES (430 PM TO 445 PM).

&&

DLB
Local storm report, Jul 23, 7:17 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
717 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLASH FLOOD      3 NE POLAND JUNCTION    34.49N 112.24W
07/23/2017                   YAVAPAI            AZ   OFFICIAL NWS OBS

            AGUA FRIA NEAR HUMBOLDT ROSE FROM 1.46 FT AT
            415 PM MST TO 4.12 FT (PEAK) AT 515 PM MST.

&&

DLB
Local storm report, Jul 23, 7:30 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      2 SSE WEST SEDONA       34.83N 111.77W
07/23/2017                   COCONINO           AZ   TRAINED SPOTTER

            1.46 INCHES RAIN FELL IN A SHORT TIME.
            VISIBILITY WAS <1/4 MILE. DITCHES RUNNING
            LEVEL WITH ROAD. WASH BEHIND HOUSE IS
            RUNNING FULL (DEPTH UNKNOWN). 8 INCHES IN
            THE BACK YARD AND IS NOT GOING DOWN. THE
            DURATION OF THE FLASH FLOOD EVENT WAS 45
            MINUTES.

&&

DLB
Local storm report, Jul 23, 11:07 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1107 PM MST SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     FLASH FLOOD      2 NNW BLACK CANYON CITY 34.09N 112.15W
07/23/2017                   YAVAPAI            AZ   TRAINED SPOTTER

            BLACK CANYON RIVER WASH IS 3'-4' DEEP OVER
            MAREN AVE. AND IS CURRENTLY IMPASSABLE. THE
            WATER CAME UP ABOUT 9:30 PM MST.

&&

DLB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:18 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 24, 3:08 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo21 hr
Jul 24, 1:03 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Jul 24, 1:32 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 24, 2:55 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.